Hail, Val Verde
- When
- March 28, 5:20 PM CST
- Where
- Val Verde County, Comstock
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.680, -101.170
An upper level trough brought a cold front through South Central Texas and thunderstorms developed along the front. Some of these storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough brought a cold front through South Central Texas and thunderstorms developed along the front. Some of these storms produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 28, 2:41 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 341 PM CDT Tue Mar 28 2017 .SHORT TERM (Tonight through Wednesday Night)... For the next few hours, the main area of concern will remain out west along the Rio Grande and southern Edwards Plateau. Currently, we are beginning to see the low clouds erode across the Rio Grande plains. Several hi-res models suggest development is possible along this differential heating zone and this area will need to be monitored carefully through this afternoon. For the early evening hours, the Pacific cold front will overtake the dryline across west central Texas, including the Edwards Plateau. As this occurs, convection should quickly develop, then progress eastward into the Rio Grande plains, southern Edwards Plateau and western Hill Country between 9 and 11 PM. For the overnight hours, this line will move eastward and impact the remainder of the Hill country and I-35 corridor between Midnight and 6 AM. We continue to expect damaging winds and large hail to be the main severe weather concern for tonight as this line of storms moves through the area. However, we can't rule out an isolated tornado as well. As the line shifts east of the I-35 corridor after 6 AM, most models indicate a weakening trend as this line of convection moves east of the strongest upper level lift. However, we will still need to monitor this line of storms carefully as it will be moving into favorable moisture and low-level wind shear. Given the speed of this system, the risk for heavy rainfall appears rather low at this time. Storm total amounts will likely be lowest (1/4 inch or less) along the Rio Grande, with amounts increasing to 1/2 - 1 inch for areas north of a Kerrville to Cuero line. Some spots could pick up around 1.5 inches north of this line, but these amounts should be isolated. Areas east of I-35 can expect a low chance of rain Wednesday afternoon, with the remainder of the area remaining dry. && .LONG TERM (Thursday through Tuesday)... A relatively quiet weather pattern is in store Thursday and Friday and this will lead to a dry forecast along with above normal temperatures. The pattern is expected to once again become increasingly active for the upcoming weekend into early next week as another upper level storm system takes aim at the region. The medium range models are starting to show a little better agreement with regards to the mid-level flow pattern. This system should come across Texas at a lower latitude and this should bode well for a good chance of rainfall and active weather across south central Texas, especially Saturday night and Sunday. This upper system moves to our east by late Monday, temporarily leaving a dry forecast into Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 66 87 55 78 55 / 90 50 10 0 0 Austin Bergstrom Intl Airport 65 86 54 78 52 / 90 60 10 0 0 New Braunfels Muni Airport 64 86 53 79 53 / 90 50 10 0 0 Burnet Muni Airport 60 82 51 74 52 / 90 40 10 0 0 Del Rio Intl Airport 58 85 54 82 56 / 60 - 0 0 0 Georgetown Muni Airport 63 85 52 76 52 / 90 50 10 0 0 Hondo Muni Airport 60 86 52 81 53 / 90 20 10 0 0 San Marcos Muni Airport 66 87 53 78 52 / 90 50 10 0 0 La Grange - Fayette Regional 69 85 56 76 53 / 60 80 20 - 0 San Antonio Intl Airport 64 86 54 80 55 / 90 40 10 0 0 Stinson Muni Airport 66 86 54 80 55 / 90 40 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...TB3 Synoptic/Grids...24 Public Service/Data Collection...YB
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 429 AM CDT Tue Mar 28 2017 TXZ171>173-183>194-202>209-217>225-228-291000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 429 AM CDT Tue Mar 28 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a slight risk of severe weather along and west of a line from Giddings to Gonzales to Kenedy late this afternoon through tonight. A strong upper level disturbance will bring a chance of thunderstorms over the Edwards plateau and Northern Hill Country in the late afternoon and early evening hours, followed by a near widespread thunderstorm event late tonight. Primary severe concerns are for large hail and damaging winds. There is an isolated threat for tornadoes, and a few areas may experience heavy downpours of 1 to 2 inches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to marginally severe thunderstorms will remain possible east of I-35 Wednesday morning, with damaging winds and large hail being the primary threats. Wednesday afternoon, gusty winds and low relative humidities are expected to develop over the Southern Edwards Plateau, leading to elevated to near critical fire weather conditions. Saturday night into Sunday, another storm system is expected to move into Texas and bring a potential for strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter reporting may be needed Tuesday night through early Wednesday.
Special Weather Statement
National Weather Service Austin/San Antonio TX
514 PM CDT TUE MAR 28 2017
TXZ183-282245-
Val Verde TX-
514 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
545 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seminole Canyon State Park, or 11 miles southeast of Langtry, moving
northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Comstock, Shumla and Seminole Canyon State Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 3004 10135 2970 10097 2962 10125 2963 10127
2961 10128 2960 10131 2965 10130 2966 10135
2965 10136 2970 10137 2971 10140 2973 10139
2975 10142 2977 10140 2975 10144 2979 10146
2976 10151 2977 10152
TIME...MOT...LOC 2213Z 225DEG 38KT 2969 10144
CPThe Laughlin AFB radar (KDFX), 97 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced two inch hail near Devils Shores.
A thunderstorm produced a 66 mph wind gust measured by a RAWS station.
A thunderstorm produced golf ball size hail in Quemado.
A thunderstorm produced wind gusts estimated at 60 mph that damaged the roof of a business building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678208, 678209, 682345, 678210, 682565, 682347.